FDA is warning that when the multiple sclerosis (MS) medicine Gilenya (fingolimod) is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability.


RECOMMENDATION:

Healthcare professionals should:

- Inform patients before starting treatment about the potential risk of severe increase in disability after stopping Gilenya.

- Patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately when Gilenya is stopped.

- Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after Gilenya is stopped.

- Test for new or enhancing lesions by magnetic resonance imaging (MRI) if an increase in disability occurs and begin appropriate treatment as needed.

- Encourage patients to read the patient Medication Guide they receive with their Gilenya prescriptions, which explains the benefits and risks of the medicine.




Patients who have been instructed to stop Gilenya, should contact your health professional immediately if you experience new or worsened symptoms such as:

- weakness

- trouble using arms or legs

- changes in thinking, eyesight or balance.

Patients should not stop taking the medicine on their own and should speak to their health professional first, as stopping treatment can lead to worsening MS symptoms.

Full FDA Alert: https://www.fda.gov/Safety/MedWatch/.../ucm626264.htm